Illinois, 2012

Hail in Illinois, October 22, 2012

October 22, 2012 · NWS LSX · 4 events in 4 counties and zones

A strong shortwave moved through the early morning hours of October 22nd, triggering showers and thunderstorms. A few of the storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong shortwave moved through the early morning hours of October 22nd, triggering showers and thunderstorms. A few of the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Oct 22, 2:56 AM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Oct 22, 2:56 AM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
356 AM CDT MON OCT 22 2012

.SHORT TERM...
ISSUED AT 217 AM CDT MON OCT 22 2012
(TODAY AND TONIGHT)

FOCUS WILL BE PRECIP CHANCES MAINLY THIS MORNING...THEN AGAIN
TONIGHT.

ONGOING TSRA ACROSS WRN MO WILL CONTINUE TO DEVELOP/EXPAND EARLY
THIS MORNING AND PROPAGATE NEWD. TSRA SHUD ALSO DEVELOP SWD AS THE
LLJ VEERS AND BEST MOISTURE CONVERGENCE SHIFTS S. BEST CHANCES FOR
TSRA WILL REMAIN ACROSS THE NRN HALF OF THE CWA THIS MORNING...BUT
WILL KEEP LOW CHANCE POPS FURTHER S FOR UNCERTAINTY.

MDLS PROG SOME WEAK UPPER RIDGING BEHIND THE LEADING S/W WHICH
SHUD...COUPLED WITH STRONG WAA...KEEP THE AREA CAPPED THRU THE DAY
ONCE THE TSRA MOVE NE OF THE CWA. WITH ANOTHER S/W MOVING THRU THE
REGION TONIGHT AND BROAD LLJ...HAVE KEPT CHANCE POPS ACROSS THE
AREA...BUT FOCUSED POPS AFTER MIDNIGHT.

TEMPS TODAY PRESENT ANOTHER CHALLENGE FOR TODAY. CLOUDS SHUD BREAK
UP SOMEWHAT THIS AFTERNOON BEHIND LEADING S/W AS MENTIONED ABOVE.
EVEN WITH CLOUD COVER...WITH STRONG SLY TO SWLY SFC FLOW TODAY AND
STRONG WAA BRINGING 850MB TEMPS TO AROUND 16C...TEMPS SHUD CLIMB
ABOVE WHAT OCCURRED YESTERDAY. HAVE THEREFORE TRENDED AOA WARMEST
MOS FOR TODAY. WITH SIMILAR STRONG SLY FLOW TONIGHT...HAVE ALSO
TRENDED ABOVE WARMEST MOS TONIGHT.

TILLY

&&

.LONG TERM...
ISSUED AT 356 AM CDT MON OCT 22 2012
(TUESDAY THROUGH WEDNESDAY)

MDLS ARE IN RELATIVELY GOOD AGREEMENT WITH RESPECT TO MASS FIELDS AT
THE BEGINNING OF THIS PERIOD. MDLS DO DIFFER SLIGHTLY REGARDING
TIMING OF THE SECOND S/W TO AFFECT THE REGION LATE TONIGHT INTO TUES
AS MENTIONED ABOVE. HAVE INCREASED POPS FOR TUES MORNING TO ACCOUNT
FOR THE SLOWER MDL SOLNS. ONCE THIS S/W MOVES NE OUT OF THE
REGION...THE CWA IS EXPECTED TO REMAIN DRY THRU THE REMAINDER OF THE
PERIOD AS THE AREA REMAINS UNDER RIDGING AHEAD OF AN APPROACHING
SYSTEM TO AFFECT THE AREA ON THURS.

WITH THE UPPER LEVEL RIDGING AND STRONG WAA ACROSS THE REGION...HAVE
CONTINUED WARM TREND THRU THE PERIOD. KEPT TEMPS AOA WARMEST MOS
WITH MINOR CHANGES TO THE PREV FORECASTS. THIS RESULTS IN TEMPS NEAR
RECORD MAX TEMPS FOR TUES AND WED.

(THURSDAY THROUGH SUNDAY)

MDLS CONTINUE TO BE IN GOOD AGREEMENT REGARDING MASS FIELDS EARLY IN
THE PERIOD. HOWEVER...THE GEM BECOMES AN AMPLIFIED OUTLIER BY 12Z
FRI. THE 21/18Z DGEX ALSO BECOMES AN OUTLIER BY 00Z SUN. HAVE
THEREFORE TRENDED TWD A GFS/ECMWF COMPROMISE THRU THE EXTD PERIOD.
HAVE INCREASED POPS THURS INTO FRI TO ACCOUNT FOR THE QUICKER TIMING
AND ALSO LOWERED POPS AS THE SYSTEM EXITS ON SAT. HAVE KEPT LOW
CHANCE POPS GOING FOR SAT TO ACCOUNT FOR TIMING UNCERTAINTY AS THE
SYSTEM IS STILL 5 DAYS OUT.

AS FOR TEMPS...CONTINUED A WARM TREND FOR THURS ACROSS THE SERN HALF
OF THE CWA AHEAD OF THE APPROACHING CDFNT AND TO ACCOUNT FOR TIMING
UNCERTAINTY AS THIS SYSTEM IS STILL OFF THE WRN US COAST. FOR FRI
AND BEYOND...HAVE TRENDED TWD THE WARMER ECMWF SOLN. WHILE THE GFS
SOLN DOES APPEAR JUST AS POSSIBLE AS THE WARMER ECMWF SOLN...WILL
KEEP THE FORECAST CLOSE TO CONTINUITY FOR NOW UNTIL MDLS COME INTO
BETTER AGREEMENT.

TILLY

&&

.AVIATION...
ISSUED AT 1153 PM CDT SUN OCT 21 2012

SCATTERED SHOWERS AND THUNDERSTORMS HAVE STARTED TO DEVELOP OVER
SWRN IA DUE TO A SWLY LLJ AHEAD OF A LOW PRESSURE SYSTEM. SHRA/TSRA
ARE EXPECTED TO CONTINUE DEVELOPING FARTHER SOUTH OVER THE NEXT
FEW HOURS THEN BEGIN TO SPREAD EASTWARD AS THE LLJ VEERS.
NOCTURNAL COOLING AND ADDITIONAL MOISTURE WILL CONTRIBUTE TO
LOWERING CIGS FOR THE REST OF THE NIGHT WITH IMPROVEMENT EXPECTED
TOMORROW MORNING. SELY WINDS TURN SLY THROUGH THE PD WITH SOME
GUSTS TO AROUND 20KTS POSSIBLE TOMORROW AFTN. BEYOND THE END OF
THE VALID TAF PD...SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN
TOMORROW NIGHT.

SPECIFICS FOR KSTL...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED NEAR KSTL TONIGHT. SELY WINDS TURN SLY THROUGH THE PD
WITH SOME GUSTS TO AROUND 20KTS POSSIBLE TOMORROW AFTN. NEAR THE
END OF THE 30HR PD...SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN
TOMORROW NIGHT.

KANOFSKY

&&

.CLIMATE...
ISSUED AT 319 PM CDT SUN OCT 21 2012

RECORD HIGHS

DATE         ST. LOUIS    COLUMBIA    QUINCY
----------------------------------------------
OCTOBER 23    86(1939)    91(1939)    86(1939)
OCTOBER 24    85(1940)    86(1940)    84(1940)

RECORD HIGH MINIMUMS

DATE         ST. LOUIS    COLUMBIA    QUINCY
----------------------------------------------
OCTOBER 22    62(1941)    66(1941)    64(1941)
OCTOBER 23    67(2010)    65(1963)    63(1991)
OCTOBER 24    66(1991)    65(1991)    65(1991)
OCTOBER 25    69(1939)    68(1939)    63(1963)

MILLER

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Oct 22, 3:42 AM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
442 AM CDT MON OCT 22 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
442 AM CDT MON OCT 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA TODAY AND
TONIGHT. WHILE NO ORGANIZED SEVERE WEATHER IS CURRENTLY
ANTICIPATED...THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE TUESDAY MORNING ACROSS
EAST CENTRAL AND SOUTHEAST MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

A CHANCE OF THUNDERSTORMS WILL RETURN TO THE REGION THURSDAY AND
THURSDAY NIGHT...WITH A FEW THUNDERSTORMS LINGERING OVER SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY ANY HAIL REPORTS TO THE NATIONAL
WEATHER SERVICE.

TILLY

In the hours before

Local storm report, Oct 22, 4:24 AM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
524 AM CDT MON OCT 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 AM     HAIL             4 W SHELBYVILLE         39.81N  92.12W
10/22/2012  E0.75 INCH       SHELBY             MO   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL

&&

FGLASS
Special weather statement, Oct 22, 4:42 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
542 AM CDT MON OCT 22 2012

MOZ019-026-027-221130-
LEWIS MO-MARION MO-SHELBY MO-
542 AM CDT MON OCT 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHELBY...MARION AND
SOUTHEASTERN LEWIS COUNTIES UNTIL 630 AM CDT...

AT 540 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF EMDEN...OR 8 MILES EAST OF
SHELBINA...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PALMYRA...
  EMDEN...
  WARREN...
  PHILADELPHIA...
  MAYWOOD...
  LA GRANGE...

TILLY
Local storm report, Oct 22, 5:28 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
628 AM CDT MON OCT 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 AM     HAIL             PALMYRA                 39.80N  91.52W
10/22/2012  E0.70 INCH       MARION             MO   TRAINED SPOTTER

&&

FGLASS
Local storm report, Oct 22, 5:33 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
633 AM CDT MON OCT 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     HAIL             LA GRANGE               40.05N  91.50W
10/22/2012  E1.00 INCH       LEWIS              MO   TRAINED SPOTTER

&&

FGLASS
Local storm report, Oct 22, 5:37 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
637 AM CDT MON OCT 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 AM     HAIL             TAYLOR                  39.94N  91.52W
10/22/2012  E0.25 INCH       MARION             MO   TRAINED SPOTTER

&&

TRUETT
Local storm report, Oct 22, 5:38 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
638 AM CDT MON OCT 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 AM     HAIL             QUINCY                  39.93N  91.39W
10/22/2012  E0.70 INCH       ADAMS              IL   TRAINED SPOTTER

            ALSO STRONG WINDS.

&&

TRUETT

The radar

The St Louis radar (KLSX), 150 km away, was scanning. The volume nearest the first event began at 11:39 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Adams

When
October 22, 5:38 AM CST to 5:45 AM CST
Where
Adams County, Quincy
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.930, -91.400

Hail, St. Clair

When
October 22, 7:43 AM CST to 7:47 AM CST
Where
St. Clair County, 0.24 mi SW of Ogles
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.528, -90.073

Hail, Jersey

When
October 22, 8:30 AM CST
Where
Jersey County, Jerseyville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.120, -90.320

Hail, Madison

When
October 22, 9:27 AM CST
Where
Madison County, 1.16 mi WSW of East Alton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.861, -90.098

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416264, 416266, 416267, 416268.